Title

On the chaotic behavior of the satellite hyperion

Document Type

Journal Article

Role

Author

Standard Number

1023-6198

Journal Title

Journal of Difference Equations and Applications

Volume

11

Issue

7

First Page

635

Last Page

643

Publication Date

2015

Abstract

We model the longitudinal librations of Hyperion with a second order nonlinear differential equation in which the terms of order e 2 or higher, where e is the eccentricity of the satellite's elliptical orbit, are neglected. With a suitable change of variable we transform the differential equation into an equivalent one that describes the motion of a forced pendulum with a vertically oscillating pivot. We prove that the pendulum has uncountably many chaotic orbits. Hence, the proposed model indicates, although it does not prove, that Hyperion's longitudinal librations are chaotic.

Share

COinS